Mississippi, 2017

Damaging Winds and Lightning Strike in Mississippi, September 23, 2017

September 23, 2017 · NWS JAN · 8 events in 4 counties and zones

Scattered strong to severe thunderstorms developed across eastern portions of Mississippi on the afternoon of September 23. The strongest thunderstorms produced small hail and a few microbursts which caused damage to trees and buildings.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$151,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

Scattered strong to severe thunderstorms developed across eastern portions of Mississippi on the afternoon of September 23. The strongest thunderstorms produced small hail and a few microbursts which caused damage to trees and buildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Sep 23, 1:32 PM CST, 2 hours 26 minutes earlier.

Area forecast discussion, Sep 23, 1:32 PM CST, 2 hours 26 minutes before
Area Forecast Discussion
National Weather Service Jackson MS
232 PM CDT Sat Sep 23 2017

.DISCUSSION...

Through Sunday Afternoon:

The combination of slightly above average heat and humidity over
the region and an upper low translating west over the Gulf States
is starting to kick off isolated showers and storms over the
forecast area in the past few hours. Expect a general increase in
coverage through 5 pm before activity slowly diminishes through
early to mid evening. A few storms could produce brief gusty winds
but the potential for a truly severe storm is too low to include
in the HWO or graphics. Tonight radiational cooling conditions
will be decent by late evening after most of the clouds disperse
and thus expect a general repeat of early this morning, with lows
mainly in the upper 60s and a bit of patchy fog by daybreak.

For Sunday, the upper level low currently moving toward the Lower
MS Valley will be sitting right atop the region and continuing to
ensure at least isolated showers and thunderstorms form during the
afternoon hours. Previous model consensus suggested there could
be numerous showers and storms late in the day, at least over
southeastern zones. However, latest consensus is less impressed
with moisture quality and depth over even southern portions of MS
and thus with this package we will refrain from going overly-
aggressive with pops. Temperatures will remain warm but will
likely be a degree (maybe two) cooler in most areas than was the
case this afternoon. /BB/

Sunday night through next week...

By Sunday night a weak mid/upper low will become centered over the
ArkLaMiss between an deep trough over the western CONUS and steep
ridging over the eastern portions of the country. This weakening
feature will begin to phase with the deep trough on Monday. However
the flow associated with this low will pull enough moisture into the
southern portions of the region on Monday to result in chances of
showers/storms mainly in the afternoon south of the I-55 corridor.
More isolated activity is possible throughout the rest of the region
on Monday. Temperatures on Monday will remain well above average.
Temperatures will even increase 1-2 degrees areawide on Tuesday and
Wednesday as upper level heights increase over the region. There
will only enough moisture on Tuesday and Wednesday to support
isolated diurnal activity. The closed low over the west will begin
to push towards the Upper Plains and into Central Canada by midweek
dragging a front though the ArkLaMiss on Thursday. Models are pretty
conservative with any precip along the front. Another closed low
diving south towards the Great Lakes from Canada will help push a
stronger, secondary, also dry, front through the region late in the
week or early in the weekend. More Fall-like weather and
temperatures will exist behind the front./JPM3/

&&

.AVIATION...
18Z TAF discussion:

Expecting isolated showers and thunderstorms to form around the
region and generally track to the west/southwest. A few storms
could produce brief gusty winds and frequent lightning strikes
with the best relative chances for eventual impact at
HKS/JAN/NMM/MEI/PIB/HBG. Conditions should generally remain VFR,
except on the off chance a site gets underneath one of the more
potent isolated storms. Anticipate patchy MVFR vis issues tonight,
especially around PIB/HBG where IFR conditions around daybreak
Sunday cannot be ruled out. Winds will mainly be less than 10 mph
from the east northeast although of course a little gustier around
any pockets of storms. /BB/

&&

.PRELIMINARY POINT TEMPS/POPS...
Jackson       68  90  68  88 /   9  24  21  25
Meridian      67  89  68  87 /  11  25  22  23
Vicksburg     69  90  68  89 /   8  20  17  17
Hattiesburg   67  88  67  86 /  18  41  37  42
Natchez       69  89  67  87 /   8  28  24  31
Greenville    69  91  67  89 /   8  15  13  16
Greenwood     69  91  68  88 /   8  18  15  17

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...None.
LA...None.
AR...None.

&&

JPM3/BB
Hazardous weather outlook, Sep 23, 1:22 PM CST, 2 hours 36 minutes before
Hazardous Weather Outlook
National Weather Service Jackson MS
222 PM CDT Sat Sep 23 2017

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
241930-
Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland-
Madison LA-Franklin LA-Catahoula-Tensas-Concordia-Bolivar-
Sunflower-Leflore-Grenada-Carroll-Montgomery-Webster-Clay-Lowndes-
Choctaw-Oktibbeha-Washington-Humphreys-Holmes-Attala-Winston-
Noxubee-Issaquena-Sharkey-Yazoo-Madison MS-Leake-Neshoba-Kemper-
Warren-Hinds-Rankin-Scott-Newton-Lauderdale-Claiborne-Copiah-
Simpson-Smith-Jasper-Clarke-Jefferson-Adams-Franklin MS-Lincoln-
Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest-
222 PM CDT Sat Sep 23 2017

This hazardous weather outlook is for portions of southeast
Arkansas, northeast Louisiana, central Mississippi, north central
Mississippi, and south central Mississippi.

.DAY ONE...Tonight and Sunday

The probability for widespread hazardous weather is low.

.DAYS TWO THROUGH SEVEN...Sunday night through Friday

The probability for widespread hazardous weather is low.

.SPOTTER CALL TO ACTION STATEMENT...
The activation of storm spotters, HAM radio operators, and
emergency management personnel in support of severe weather
operations is not expected through next Friday.

3

&&

...HAZARD LEGEND...

No short term hazards expected.

...USEFUL WEATHER WEB PAGES (URLS)...

NWS JAN Home page...
   www.weather.gov/jan
Stay Aware, Stay Safe NWS JAN Briefing Page...
   www.weather.gov/jan/safe
Latest Weather Briefing...
   www.weather.gov/jan/weather_briefing

Tropical page...
   www.weather.gov/jan/tropical
National Hurricane Center Home Page...
   www.nhc.noaa.gov/
Find NWS JAN on Facebook...
   www.facebook.com/NWSJacksonMS
Follow NWS JAN on Twitter...
   @NWSJacksonMS
Follow NWS JAN on Youtube...
   www.youtube.com/user/NWSJacksonMiss

The radar

The Columbus AFB radar (KGWX), 73 km away, was scanning. The volume nearest the first event began at 21:57 UTC.

Open the radar archive at this moment

Event by event

7 thunderstorm wind, 1 lightning. Local standard time, as filed.

Thunderstorm Wind, Webster

When
September 23, 3:58 PM CST
Where
Webster County, 0.1 mi NE of Dancy
Measured
50 kt (58 mph) estimated gust
Property damage
$10,000
Reported by
Broadcast Media
Coordinates
33.671, -89.069

A few one foot diameter pine trees were snapped along Gilbert Hill Road one half mile west of MS Highway 15. One of the fallen trees damaged a utility trailer.

Thunderstorm Wind, Smith

When
September 23, 4:41 PM CST
Where
Smith County, 3.61 mi NNW of Sylvarena
Measured
43 kt (49 mph) estimated gust
Property damage
$500
Reported by
Public
Coordinates
32.065, -89.411

A six inch diameter tree was snapped near CR 128.

Thunderstorm Wind, Covington

When
September 23, 5:07 PM CST
Where
Covington County, 0.54 mi S of Gandsi
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
Emergency Manager
Coordinates
31.562, -89.499

Microburst winds caused very localized damage in Seminary which included a peeled back portion of the post office roof, a few trees blown down near the post office, minor shingle damage on a nearby home, and an uprooted two to three foot diameter pine tree near the high school. Trees and debris were blown to the southwest, consistent with straight line wind damage.

Thunderstorm Wind, Lamar

When
September 23, 5:10 PM CST
Where
Lamar County, 1.21 mi SE of Purvis
Measured
43 kt (49 mph) estimated gust
Property damage
$20,000
Reported by
Broadcast Media
Coordinates
31.137, -89.406

Several sections of an awning were damaged at Purvis High School.

Lightning, Covington

When
September 23, 5:10 PM CST
Where
Covington County, 4.56 mi NNE of Gandsi
Property damage
$15,000
Reported by
Law Enforcement
Coordinates
31.631, -89.472

Lightning started a fire in a stand of trees near MS Highway 588 and Abercrombie-Knight Road northeast of Seminary.

Thunderstorm Wind, Lamar

When
September 23, 5:20 PM CST
Where
Lamar County, 3.64 mi NW of Talowah
Measured
50 kt (58 mph) estimated gust
Property damage
$20,000
Reported by
Social Media
Coordinates
31.110, -89.470

A power pole was blown down along Little Black Creek Road southwest of Purvis. Several trees were also blown down in the surrounding area between Purvis and Baxterville.

Thunderstorm Wind, Covington

When
September 23, 5:45 PM CST
Where
Covington County, 1.05 mi NE of Ora
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.679, -89.556

A few trees were blown down along Salem Church Road north of Collins.

Thunderstorm Wind, Covington

When
September 23, 6:02 PM CST
Where
Covington County, 4.46 mi WNW of Williamsburg
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Law Enforcement
Coordinates
31.653, -89.685

A few trees were blown down along Dan Easterling Road west of Collins.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Lightning
A lightning strike that killed, injured or caused damage.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2017Every state in 2017This day in weather historyWarnings in Mississippi, September 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 716934, 717087, 717091, 717089, 717090, 717093, 717094, 717095.